Nevada, 2009Damaging Winds in Nevada, June 20, 2009
June 20, 2009 · NWS VEF · 2 events in 1 county or zone
An upper low to the north brought low level southerly flow and cooler temperatures aloft, triggering isolated thunderstorm over the southern Great Basin. One storm produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low to the north brought low level southerly flow and cooler temperatures aloft, triggering isolated thunderstorm over the southern Great Basin. One storm produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 20, 8:34 AM PST, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 20, 8:34 AM PST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 AM PDT SAT JUN 20 2009
.SYNOPSIS...AN AREA OF LOW PRESSURE WILL RESULT IN BREEZY TO WINDY
CONDITIONS FOR PORTIONS OF THE MOJAVE DESERT AND A CHANCE OF SHOWERS
AND THUNDERSTORMS FOR NORTHERN INYO COUNTY AND CENTRAL NEVADA TODAY.
DRY CONDITIONS AND WARMER TEMPERATURES CAN BE EXPECTED SUNDAY AND
INTO NEXT WEEK.
&&
.UPDATE...SHORTWAVE TROUGH WHICH HAS BEEN GENERATING THUNDERSTORMS
ACROSS NORTHEAST ESMERALDA AND INTO CENTRAL NYE COUNTY WILL PICK UP
SPEED TODAY AND MOVE EAST ACROSS NEVADA INTO UTAH. THUNDERSTORMS ARE
EXPECTED ACROSS MAINLY CENTRAL NYE AND NORTHERN LINCOLN COUNTY THE
REMAINDER OF THE DAY BEFORE ENDING EARLY THIS EVENING. WINDS ARE
STARTING TO PICK UP ACROSS MOHAVE AND WESTERN SAN BERNARDINO COUNTY
AND THE WIND ADVISORIES STILL LOOK GOOD IN THOSE AREAS...ESPECIALLY
IF THE MET MOS GUIDANCE VERIFIES. FORECAST HANDLES CURRENT TRENDS
WELL AND UPDATES ARE NOT ANTICIPATED THIS MORNING.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 15-25 KNOTS ARE EXPECTED
TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON. OCCASIONAL GUSTS
UP TO 30 KNOT CAN ALSO BE EXPECTED THIS AFTERNOON. SCT CLOUDS ABOVE
10K FEET CAN ALSO BE EXPECTED THROUGH THIS AFTERNOON. WINDS WILL
SUBSIDE THIS EVENING AND BECOME SOUTH TO SOUTHWEST 7-11 KNOTS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MAIN CONCERNS WILL BE FOR THUNDERSTORMS AND GUSTY
WINDS. A TROUGH WILL MOVE THROUGH THE NORTHERN GREAT BASIN TODAY AND
BRING SCATTERED SHOWERS AND THUNDERSTORMS NORTH OF A CALIENTE TO
TONOPAH LINE THROUGH THIS AFTERNOON. WINDS AREAWIDE WILL BE GUSTING
TO 25-30 KNOTS FROM THE SOUTH...WHILE IN PARTS OF SAN BERNARDINO AND
MOHAVE COUNTIES WILL SEE GUSTS FROM THE SOUTHWEST TO WEST AT UP TO
35-40 KNOTS. AFTER THE TROUGH PASSES THROUGH THE AREA LATE TODAY
EXPECT THE WINDS TO SIGNIFICANTLY DECREASE.
&&
.PREVIOUS DISCUSSION...247 AM PDT SAT JUN 20
.SHORT TERM...INTERESTING TRANSITION FROM ASTRONOMICAL SPRING TO
SUMMER. SATELLITE SHOWS SPRINGLIKE TROUGH ROLLING INTO CENTRAL
CALIFORNIA AND NORTHERN NEVADA...WITH THUNDERSTORMS FIRING IN AREA
OF UPWARD MOTION ALONG AND AHEAD OF THE TROUGH AXIS AND ALSO IN AREA
OF OROGRAPHIC LIFTING ON THE WEST SIDE OF THE SIERRA CREST. FARTHER
SOUTH...SUMMERLIKE THUNDERSTORM COMPLEX FRIDAY AFTERNOON OVER
NORTHERN SONORA/SOUTHERN ARIZONA EJECTED AN OUTFLOW BOUNDARY INTO
OUR SOUTHEAST CWFA...RESULTING IN INCREASING LOW LEVEL MOISTURE
THERE. JUDGING FROM SATELLITE AND RADAR TRENDS...IT APPEARS THAT
THUNDERSTORM CHANCES NEAR OUR NORTHERN BORDER WILL DECREASE SHARPLY
TOWARD THE SOUTH. PREVIOUS PACKAGE HANDLED THIS WELL. FARTHER
SOUTH...THE LOW LEVEL MOISTURE GETS PASSED BY AS THE TROUGH MOVES
AWAY TO THE NORTHEAST...AND STORMS ARE NOT EXPECTED THERE. ANOTHER
PROBLEM TODAY WILL BE WIND. THERE HAVE BEEN SPOTTY ADVISORY LEVEL
GUSTS OVER THE WESTERN CWFA OVERNIGHT...AND MORE WIDESPREAD ADVISORY
LEVEL WINDS ARE EXPECTED FARTHER EAST THIS AFTERNOON AS THE TROUGH
AXIS PROGRESSES EAST AND DAYTIME HEATING INCREASES MIXED LAYER
DEPTH. WIND ADVISORIES FOR ARIZONA 1 AND 3 LOOK GOOD...AND ALSO
HOISTED LAKE WIND ADVISORIES FOR NEVADA 21 AND ARIZONA 36 WHERE
FAVORABLE TERRAIN ORIENTATION WILL ALSO BE A FACTOR. AM SOMEWHAT
LESS CONFIDENT ABOUT CALIFORNIA 523...BUT SHOULD BE A LITTLE MORE
WESTERLY COMPONENT ALOFT IN THE WAKE OF THE TROUGH...AND SURFACE
GRADIENT WAS ALREADY 9 MB BETWEEN LOS ANGELES AND LAS VEGAS AT 2 AM.
THUNDERSTORM CHANCES SHOULD END LATE THIS EVENING AS THE TROUGH
DEPARTS...WITH DRY AND BREEZY CONDITIONS EXPECTED SUNDAY AND MONDAY.
TEMPERATURES WILL COME BACK DOWN TO A FEW DEGREES BELOW NORMAL TODAY
AND SUNDAY...THEN A WARMING TREND WILL BEGIN ON MONDAY.
.LONG TERM...TUESDAY STARTS OUT WITH A LOW BEING PINCHED OFF FROM A
TROUGH SPLITTING FROM THE MAIN FLOW. THE LOW WILL BE OFF THE WEST
COAST AND BRING IN WARM SOUTHWEST FLOW. SO FAR INDICATIONS ARE THIS
WILL NOT ADVECT ANY MOISTURE INTO THE AREA. AFTER THE LOW EJECTS
WEDNESDAY AND THURSDAY...AND THE ECMWF IS MUCH SLOWER IN MOVING THE
TROUGH/LOW OUT...THERE ARE MODEL DIFFERENCES IN HOW THE RIDGE OVER
THE CENTRAL CONUS WILL BUILD IN. HAVE KEPT IN THE SHADOW POPS OVER
MOHAVE COUNTY THURSDAY AND UPPED CLOUD COVER A BIT AS THERE WILL BE
A BRIEF PERIOD OF FLOW FAVORABLE TO MOISTURE ADVECTION. AFTER THAT
MODELS AGREE ON PATTERN OF THE CENTRAL CONUS RIDGE BEING SITUATED SO
THAT A MOISTURE TAP IS NOT FAVORABLE AND TEMPERATURES INCREASE
FRIDAY ONWARDS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM 11 AM TO 7 PM PDT TODAY FOR NVZ021.
AZ...WIND ADVISORY FROM 11 AM TO 7 PM MST TODAY FOR AZZ001-003.
LAKE WIND ADVISORY FROM 11 AM TO 7 PM MST TODAY FOR AZZ036.
CA...WIND ADVISORY FROM 11 AM TO 7 PM PDT TODAY FOR CAZ523.
&&
HARRISON/GORELOW/MORGAN/JACQUES
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jun 20, 2:18 AM PST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 AM PDT SAT JUN 20 2009
CAZ523-210700-
WESTERN MOJAVE DESERT-
318 AM PDT SAT JUN 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
WEST WIND GUSTS OVER 40 MPH ARE EXPECTED THIS AFTERNOON. A WIND
ADVISORY IS IN EFFECT FROM 11 AM TO 7 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
BREEZY TO LOCALLY WINDY CONDITIONS WILL CONTINUE ON SUNDAY...THEN
QUIET WEATHER IS LIKELY MONDAY THROUGH FRIDAY. THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
AZZ001-003-210700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
318 AM MST SAT JUN 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SOUTH WIND GUSTS OVER 40 MPH ARE EXPECTED THIS AFTERNOON. A WIND
ADVISORY IS IN EFFECT FROM 11 AM TO 7 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
BREEZY TO LOCALLY WINDY CONDITIONS WILL CONTINUE ON SUNDAY...THEN
QUIET WEATHER IS LIKELY MONDAY THROUGH FRIDAY. THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
AZZ036-NVZ021-210700-
LAKE MEAD NATIONAL RECREATION AREA-
318 AM PDT SAT JUN 20 2009 /318 AM MST SAT JUN 20 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SOUTH WINDS OF 20 TO 30 MPH ARE EXPECTED THIS AFTERNOON. A LAKE
WIND ADVISORY IS IN EFFECT FROM 11 AM TO 7 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
BREEZY TO LOCALLY WINDY CONDITIONS WILL CONTINUE ON SUNDAY...THEN
QUIET WEATHER IS LIKELY MONDAY THROUGH FRIDAY. THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
AZZ002-CAZ519>522-524>527-NVZ014>020-022-210700-
LOWER COLORADO RIVER VALLEY-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
318 AM PDT SAT JUN 20 2009 /318 AM MST SAT JUN 20 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED THIS
AFTERNOON...AND THERE WILL BE A CHANCE OF THUNDERSTORMS ALONG AND
NORTH OF A LINE FROM GOLDFIELD TO CALIENTE. THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
BREEZY TO LOCALLY WINDY CONDITIONS WILL CONTINUE ON SUNDAY...THEN
QUIET WEATHER IS LIKELY MONDAY THROUGH FRIDAY. THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
MORGAN
Thunderstorm Wind, Lincoln
- When
- June 20, 11:42 AM PST
- Where
- Lincoln County, 0.82 mi ESE of Caliente
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.616, -114.516
Thunderstorm winds knocked down a dozen trees at the Caliente Youth Center.
Thunderstorm Wind, Lincoln
- When
- June 20, 12:20 PM PST
- Where
- Lincoln County, 7.32 mi SW of Islen
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.470, -114.440
This gust was measured at the Ella Mtn. fire lookout tower.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 20, 20091 death · 3 injured · $515,000 · EF1 · 14 events
- Damaging Winds in Kentucky, June 20, 2009$173,000 · 65 kt wind · 8 events
- Tornadoes in Kansas, June 20, 2009$50,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 20, 2009$56,000 · 50 kt wind · 10 events
- Flash Flood in Pennsylvania, June 20, 2009$75,000 · 1 event
- Damaging Wind in Pennsylvania, June 20, 2009$50,000 · 50 kt wind · 1 event
- Tornadoes and Hail in Maryland, June 20, 2009EF1 · 6 events
- Damaging Winds in Tennessee, June 20, 2009$24,000 · 55 kt wind · 3 events
- Storm Surge in New York, June 20 to 21, 2009$16,000 · 3 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2009$1,000 · EF0 · 8 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, June 20, 200950 kt wind · 6 events
- Damaging Winds in Kentucky, June 20, 2009$5,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169704, 169707.